Flash Flood, Clay
- When
- May 17, 5:15 AM CST to 7:00 AM CST
- Where
- Clay County, Piggott
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Numerous roads were flooded.
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 1:56 AM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 AM CDT FRI MAY 17 2002 SURFACE FRONT RUNS ALONG OHIO RIVER...THEN ACROSS SOUTHERN MISSOURI...AND ALONG INTERSTATE 44. SEVERAL COMPLEXES OF THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...AS WELL AS ONE ACROSS SOUTHWEST ARKANSAS. THE ONE ACROSS SOUTHWEST ARKANSAS COULD BE SOMEWHAT OF A LIMITING FACTOR FOR SEVERE WEATHER ACROSS THE CWA. CLOUD SHIELD FROM THIS COMPLEX COULD REDUCE SURFACE HEATING AND BE MORE OF A STABILIZING FACTOR. SINCE THERE IS ALREADY A WATCH ACROSS NRN ARKANSAS...WILL GO WITH SPC DAY ONE OUTLOOK AND MENTION POSSIBILITY OF SEVERE IN FIRST PERIOD...HIGHLIGHTING DAMAGING WINDS. FRONT APPEARS TO BE MOVING A LITTLE SLOWER THAN WAS PROGGED WEDNESDAY. IT SHOULD TAKE ALL DAY TO TRAVERSE THE AREA. WILL HOLD AT LEAST SOME POPS IN FOR EARLY TONIGHT ACROSS THE ENTIRE CWA. ALL MODELS CONSISTENT IN DRYING OUT THE AIRMASS BY SUNRISE SATURDAY. AFTER THAT...WITH RIDGE TO THE WEST AND TROF TO THE EAST...APPEARS WE WILL BE GETTING INTO MUCH DRIER PATTERN WITH NO GULF MOISTURE AVAILABLE IN THE NEAR TERM. REMAINDER OF FORECAST WILL BE DRY...BUT THERE WILL BE SEVERAL PERIODS OF CLOUDINESS AS IMPULSES MOVE THROUGH LONGWAVE POSITION...MOST LIKELY DURING THE DAY MONDAY AND TUESDAY. ASIDE FROM THE THREAT OF SEVERE WEATHER TODAY...HIGHLIGHT OF FORECAST WILL BE AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN FACT...SEVERAL LOW TEMPERATURE RECORDS WILL BE IN DANGER BOTH SATURDAY NIGHT AND SUNDAY NIGHT WITH EXCELLENT RADIATING CONDITIONS. 10 PRELIM NUMBERS MEM TU 078/050 068/045 070 94000 MKL TU 077/048 066/040 068 94000 JBR TU 076/047 068/043 070 92000 TUP TU 080/052 068/041 070 97000 .MEG...NONE.
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-171800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 336 AM CDT FRI MAY 17 2002 THIS SEVERE WEATHER OUTLOOK COVERS EAST ARKANSAS...WEST TENNESSEE... NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE ENTIRE MID-SOUTH AREA. A COLD FRONT ACROSS SOUTHERN MISSOURI SOUTHWEST INTO EASTERN OKLAHOMA WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REGION DURING THE DAY TODAY. SHOWERS AND THUNDERSTORMS WILL OCCUR IN ADVANCE OF THE FRONT...AND SOME STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS WITH THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL DURING THE MORNING HOURS NORTH OF INTERSTATE 40 AND DURING THE AFTERNOON SOUTH OF INTERSTATE 40. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION DURING THE DAY. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The Memphis radar (KNQA), 124 km away, was scanning. The volume nearest the first event began at 11:15 UTC.
4 flash flood. Local standard time, as filed.
Numerous roads were flooded.
A few streets were flooded.
Numerous roads and low lying areas were flooded.
A few streets were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300281, 5300282, 5300283, 5300284.